A woman from Pembrokeshire says she "has been left with this fear" after a medicine she was taking has weakened her bones.
Shirley David from Milton had been taking Alendronic acid for 11 years. The drug is commonly prescribed to people with osteoporosis as it helps build up bone.
Shirley broke her femur as a result of a minor fall and she says there needs to be more awareness of the risks associated with taking the drug.
Whilst health professionals recognise that the drug can weaken the bones, usually the benefits of taking it outweigh the possible side effects.
Shirley David broke her femur when she fell over someone's luggage at an airport. Immediately after the fall Shirley said she thought she had sprained her ankle but realised when she looked down that it was a much more serious injury.
I couldn't move my foot and when I tried to move my leg, I was in agony.
She then had surgery which took more than five hours because her bones were so brittle.
Before her fall, Shirley had been taking Alendronic for 11 years. The drug helps build up bone and prevent bone loss.
It is usually administered as a pill and given to those with conditions that affect the bones like Paget's disease and osteoporosis.
Health professionals do not recommend staying on Alendronic acid for more than five years as this increases the risk of bone fractures. However if taking the drug alongside steroids, like in Shirley's case, the Alendronic acid prescription usually stops when the steroid treatment does.
The NHS say that a doctor should review a patient's prescription to the drug every three to five years.
The risks associated with taking a drug like Alendronic acid are recognised but health professionals say these side effects are rare and normally overshadowed by the benefits.
There are well known risks with Alendronic acid and bisphosphonate treatment in general.
Shirley said the risks of staying on Alendronic acid longer than five years were never explained to her at any of her medical check-ups.
She added that the whole experience has completely rocked her confidence and now she has "been left with this fear, what if I fall...what will break next?".
Whilst Shirley recognises that it is important for people with osteoporosis to take the drug for the first three to five years, after that time she said there should be a review where the risks are explained.
She wants to see a nationwide awareness campaign about the possible effects of taking the drug.
I feel there's a lack of awareness amongst the medical staff and certainly a lack of awareness amongst the public about this issue.
The Health Board where Shirley receives treatment said in a statement:
We encourage anyone unhappy with the care they have received to contact our Patient Support Team.